Acetaminophen is a remarkably safe agent when used in therapeutic doses. Most reported overdoses of acetaminophen are the result of suicide attempts. The clinical course of patients with toxic blood levels follows four distinct stages. Symptoms of nausea, vomiting, diaphoresis, and anorexia usually begin within seven to 14 hours after ingestion. After 24 to 48 hours, these symptoms may diminish, but SGOT, SGPT, bilirubin, and prothrombin time begin to rise. Peak hepatotoxicity occurs at 72 to 96 hours, and SGOT levels of 20,000 I.U. are not unusual. Oral N-acetylcysteine is the drug of choice for acetaminophen overdose. Intravenous use of N-acetylcysteine is advocated in England, Europe, and elsewhere, but it is not available in the United States. Clinical studies of oral and intravenous N-acetylcysteine clearly demonstrate that the drug has a profound effect on reducing morbidity and mortality if it is administered during the first 16 hours after the overdose. In addition, data from these studies have shown that alcohol taken simultaneously with an overdose of acetaminophen is actually hepatoprotective. Therefore, patients who have consumed alcohol at the time of overdose, or those who are chronic alcoholics, should be managed in the same way as patients with no exposure to alcohol. However, study results also reveal that overdose in children under 10 to 12 years of age follows a distinctly different pattern. These children demonstrate a lesser degree of hepatotoxicity and have only minor increases in transaminase levels.